Georgia, 2009

Flood and Heavy Rain in Georgia, June 4, 2009

June 4, 2009 · NWS FFC · 2 events in 2 counties and zones

S. A nearly stationary cold front extended from the Tennessee Valley into the mid-south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A broad upper trough was located across the southeast and south central U.S. A nearly stationary cold front extended from the Tennessee Valley into the mid-south. A warm, humid, unstable air mass remained across the region. Scattered to numerous showers and a few thunderstorms were noted across all of north and central Georgia. Some brought heavy rainfall resulting in minor flooding and street flooding during the afternoon, especially in the Atlanta and Columbus metropolitan areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 4, 2:48 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 4, 2:48 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT THU JUN 4 2009

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SHOWERS AND THUNDERSTORMS MOVING NE ACROSS
THE SOUTHEASTERN U.S.  THESE STORMS ARE ROTATING AROUND A CLOSED LOW
PRESSURE SYSTEM CENTERED NEAR CSG. THIS LOW CENTER IS EXPECTED TO
CONTINUE MOVING NE AS IT DEEPENS AND PUSHES OFF THE MID ATLANTIC COAST
BY 00Z SAT. THIS LOW WILL CONTINUE TO PULL GULF MOISTURE NORTHWARD
WITH IT BRINGING CONTINUED SHRA/TSRA TO NORTH AND CENTRAL GA THROUGH
FRI EVENING. NOT EXPECTING MUCH SEVERE WEATHER WITH THIS SYSTEM AS
THE ATMOSPHERE IS MARGINALLY UNSTABLE BUT IT IS VERY MOIST. PWS
ACROSS THE AREA ARE AROUND 2 IN SO SHOULD SEE A GOOD DEAL OF PRECIP
OVER THE NEXT 24 HOURS. SOME AREAS ACROSS CENTRAL GA HAVE ALREADY
SEEN 1 TO 1.5 IN SINCE YESTERDAY. ONCE THIS LOW MOVES NE A SECONDARY
LOW CENTER DEVELOPS OVER SOUTH GA BY 06Z SAT. THIS SECONDARY LOW
WILL KEEP SOME OF THE ORIGINAL LOWS BACKSIDE MOISTURE IN ACROSS EAST
GA KEEPING POPS THROUGH SAT EVENING. THIS LOW WEAKENS QUICKLY AS IT
GETS ABSORBED INTO A BERMUDA LIKE RIDGE THAT BUILDS ACROSS THE AREA
BEGINNING SUN. TEMPS WILL STAY AROUND OR SLIGHTLY BELOW SEASONAL
NORMS THROUGH THE SHORT TERM.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS THE BERMUDA RIDGE BUILDS ACROSS THE REGION SUN A FAIRLY STRONG
UPPER LEVEL RIDGE BEGINS BUILDING OUT OF THE WESTERN GULF MON. THIS
UPPER RIDGE CONTINUES TO BUILD NORTHEAST OVER THE REGION THROUGH THE
MIDDLE OF NEXT WEEK WHICH SHOULD HELP TO KEEP DIURNALLY DRIVEN
CONVECTION CHANCES TO ISOLATED OR SCATTERED. THIS RIDGE EVENTUALLY
FLATTENS AS A NEW UPPER TROUGH DIGS INTO THE CENTRAL U.S. SHIFTING
EAST WITH RAIN CHANCES INCREASING BY NEXT THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  75  64  81  64 /  90  70  30  20  10
ATLANTA         64  75  63  81  66 /  80  70  20  10   5
BLAIRSVILLE     63  71  57  80  59 /  90  60  20  10  10
CARTERSVILLE    62  75  58  84  62 /  90  60  10  10  10
COLUMBUS        67  79  65  85  67 /  80  70  20  20  10
GAINESVILLE     62  73  63  80  64 /  90  70  30  10  10
MACON           68  82  65  86  67 /  80  70  40  30  20
ROME            66  81  61  88  64 /  80  50   5  10  10
PEACHTREE CITY  65  76  62  83  64 /  80  70  20  10   5
VIDALIA         68  84  68  84  67 /  60  60  40  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jun 4, 5:57 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
657 AM EDT THU JUN 4 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
657 AM EDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED.

.SYNOPSIS...
A VERY MOIST TROPICAL AIRMASS WILL REMAIN ACROSS THE SOUTHEASTERN
STATES THROUGH FRIDAY WHILE AN UPPER LEVEL TROUGH APPROACHES
GEORGIA FROM THE WEST. A SURFACE LOW CENTERED NEAR PENSACOLA EARLY
THIS MORNING WILL CROSS GEORGIA TODAY MOVING INTO THE CAROLINAS
TONIGHT.

.PRIMARY HAZARDS...
A FEW LIGHTNING STRIKES ARE EXPECTED...MAINLY THIS AFTERNOON AND
EVENING.

.DISCUSSION...
THE DEEP AND SATURATED TROPICAL AIRMASS WITH PRECIPITABLE WATER
AROUND 2 INCHES WILL ALLOW FAIRLY WIDESPREAD RAIN TODAY AND THIS
EVENING. LOCALLY HEAVY RAIN IS POSSIBLE...BUT SHOULD NOT BE ENOUGH
TO CAUSE SIGNIFICANT FLOODING CONCERNS. WEAK INSTABILITY WITH CAPES
BETWEEN 200 TO 600 WILL BE JUST ENOUGH TO GENERATE A FEW LIGHTNING
STRIKES. GIVEN FAIRLY STRONG LOW LEVEL WIND SHEAR SOUTHEAST OF A
LA GRANGE TO ATHENS LINE...A BRIEF AND WEAK TORNADO CANNOT BE RULED
OUT...ALTHOUGH THE PROBABILITY IS QUITE LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A GOOD CHANCE OF THUNDERSTORMS ON FRIDAY. NO HAZARDOUS
WEATHER IS EXPECTED SATURDAY OR SUNDAY. A SLIGHT CHANCE OF
THUNDERSTORMS EXISTS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Muscogee

When
June 4, 3:30 PM EST to 5:30 PM EST
Where
Muscogee County, 2 mi S of Columbus to 4 mi NE of Columbus
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
32.451, -84.970

Columbus television stations reported that extensive street flooding was observed throughout the Columbus metropolitan area. A number of cars stalled out when people attempted to drive them through areas of high water.

Flood, Fulton

When
June 4, 6:45 PM EST to 9:30 PM EST
Where
Fulton County, 1.89 mi NNW of Hapeville to 1.88 mi NNW of Hapeville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.696, -84.410

The Fulton County Emergency Management Director reported that heavy rain resulted in a small unnamed tributary, located just west of Interstate 85 and between Georgia Highway 166/Langford Parkway and Langston Drive, rising out of its banks and flooding an adjacent home. The flooding to the home was confined to the yard, crawl space, garage, and a parked car. Further examination determined that the flooding was the result of a collapsed culvert pipe casued by heavy runoff and debris buildup in the area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182840, 182839.